Idaho, 2018Hail in Idaho, May 30, 2018
May 30, 2018 · NWS BOI · 1 event in 1 county or zone
A slow moving cold moved east across the region firing off severe thunderstorms in South Central Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold moved east across the region firing off severe thunderstorms in South Central Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at May 30, 1:16 PM MST, 3 hours 44 minutes earlier.
Area forecast discussion, May 30, 1:16 PM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Boise ID
216 PM MDT Wed May 30 2018
.SHORT TERM...Tonight through Friday...
A cold front continues to move very slowly shift east this
afternoon and is currently along an Elko Nv to Sun Valley line.
East of this front has higher dewpoints and Pw values and models
indicate that a 50 kt jet streak moves into the area early this
evening. So continued scattered storms with gusty winds and brief
heavy downpours possible...could even see small hail with some of
these storms this evening. Disturbance located off the coast and
seen on the water vapor pics eject into the area overnight and
into Thursday. Therefore continued risk of showers and
thunderstorms but instability on the decrease.
Meanwhile, an upper trough over Eastern Oregon continues to bring
light showers along a Burns to Baker line. Abundant cloud cover
has limited the instability in this area as surface temperatures
at this time only running 55-65 degrees. This may limit
thunderstorm development through the evening hours. That said,
short term models do indicate some convection firing up after 23Z.
Given an upper jet in this location, if something does get going,
it could last a few hours. This areas begins to dry out Thursday
evening as an upper ridge pushes into the Pacific Northwest.
.LONG TERM...Friday night through Wednesday...
Low amplitude ridging will build over the area bringing fair
weather to southwestern Idaho and Southeastern Oregon Friday night
through Sunday. Expect seasonably warm temperatures under mostly
clear skies through the weekend. Sunday will be quite warm with
temperatures peaking 8 to 10 degrees above normal. Another upper
level trough will approach the area on Sunday night and will be
associated with a cold front. The cold front will drop
temperatures back to normal on Monday. The front looks dry in most
areas, but there will be enough moisture to mention a slight
chance of rain showers in Wallowa Mountains of Oregon and in the
West Central Mountains of Idaho when the front comes through on
Sunday night. The cooling trend continues into the middle of next
week with temperatures cooling off to about 5 degrees below normal
for this time of year.
&&
.AVIATION...
VFR, except in mountains where peaks will be obscured
in scattered rain showers and thunderstorms. Expect scattered
showers and thunderstorms this afternoon and evening south and east
of a KSUN-KMUO line. These thunderstorms will contain heavy rain,
small hail, and will product gusty surface winds to 40 kts until
around 03Z. Isolated showers and thunderstorms are also possible
over the rest of southwestern Idaho and southeastern Oregon until
around 06z. Surface winds generally northwest 5 to 10 kts. Winds
aloft near 10k feet MSL, southwest 20 to 25kts.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...CR
LONG TERM....JB/WH
AVIATION.....JB
In the hours before
Special weather statement, May 30, 2:03 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Boise ID
303 PM MDT WED MAY 30 2018
IDZ014>016-030-302200-
Southern Twin Falls County ID-Upper Treasure Valley ID-
Western Magic Valley ID-Southwest Highlands ID-
303 PM MDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADA...NORTHWESTERN
TWIN FALLS...WEST CENTRAL JEROME...SOUTHERN ELMORE...EAST CENTRAL
OWYHEE AND SOUTHERN GOODING COUNTIES UNTIL 400 PM MDT...
At 301 PM MDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Doyle Mountain to
near Juniper Ranch.
Movement was northeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms along
with small hail.
Strong thunderstorms will be near...
Horse Butte, Clover Creek Crossing, Coonskin Butte and Lookout
Butte around 310 PM MDT.
Crows Nest Butte, Hinton Reservoir, Pot Hole Butte and Hot Spring
around 320 PM MDT.
Grand View, Bruneau, C J Strike Dam and Castleford around 330 PM
MDT.
Mountain Home Air Force Base, Buhl, Filer and Big Foot Butte
around 340 PM MDT.
Glenns Ferry, Hagerman and Cinder Cone Butte around 350 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4343 11612 4272 11445 4226 11495 4290 11651
TIME...MOT...LOC 2101Z 213DEG 35KT 4285 11642 4242 11531
CR
Hail, Twin Falls
- When
- May 30, 5:00 PM MST to 5:10 PM MST
- Where
- Twin Falls County, 4.42 mi SSE of Murtaugh to 3.45 mi SSE of Murtaugh
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 42.440, -114.140
Social Media reported half dollar sized hail around the Murtaugh area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, May 30 to 31, 20183 deaths · $5.2 million · 55 events
- Debris Flow in North Carolina, May 30, 20182 deaths · $550,000 · 1 event
- Dense Fog in California, May 30, 201820 injured · 1 event
- Rip Current in Texas, May 30, 20181 death · 1 event
- Tornado and Flash Flooding in Illinois, May 30, 2018$350,000 · EF0 · 17 events
- Flash Flood and Hail in Mississippi, May 30, 2018$194,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, May 30 to 31, 2018$39,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Mississippi, May 30, 2018$106,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2018$23,000 · 1 in hail · 17 events
- Damaging Winds in Kentucky, May 30 to 31, 2018$35,000 · 2 events
- Hail and Damaging Winds in Texas, May 30, 20182.5 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, May 30, 20181.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749345.